Alert archive / California / High Surf Advisories in 2012

High Surf Advisory 10, NWS San Francisco Bay Area, CA

April 1, 20126 counties in California

NWS San Francisco Bay Area, CA issued this high surf advisory at Apr 1, 2012, 3:06 PM PDT for 6 counties in California. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Apr 1, 2012, 3:06 PM PDT (22:06 UTC)
Expired
Apr 2, 2012, 7:36 AM PDT
In force
17 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.1 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2012-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2012-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

426 
WHUS46 KMTR 012206
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
306 PM PDT SUN APR 1 2012

...HIGH SURF ADVISORY IN EFFECT ALONG THE COAST UNTIL 11 AM
MONDAY...

CAZ006-505-509-529-530-021100-
/O.CAN.KMTR.SU.W.0001.000000T0000Z-120402T1800Z/
/O.NEW.KMTR.SU.Y.0010.120401T2206Z-120402T1800Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
306 PM PDT SUN APR 1 2012

...HIGH SURF ADVISORY IN EFFECT UNTIL 11 AM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS
ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM PDT
MONDAY.

* WAVES AND SURF: WEST SWELL 15 TO 20 FEET ALONG THE COAST
  OVERNIGHT INTO MONDAY MORNING.

* TIMING: THE LARGEST WAVES HAVE PEAKED AND WILL SLOWLY SUBSIDE
  OVERNIGHT INTO MONDAY MORNING.

* IMPACTS: LARGE BREAKERS WITH SIGNIFICANT RUN UP AND STRONG 
  RIP CURRENTS. 

* LOCATIONS: ALL BEACHES FROM SONOMA COUNTY SOUTHWARD TO MONTEREY
  COUNTY INCLUDING STINSON BEACH...OCEAN BEACH AND THE BIG SUR
  COAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO
2 follow-up statements
177 
WHUS46 KMTR 021041
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
341 AM PDT MON APR 2 2012

...HIGH SURF ADVISORY IN EFFECT ALONG THE COAST UNTIL 11 AM
MONDAY...

CAZ006-505-509-529-530-021800-
/O.CON.KMTR.SU.Y.0010.000000T0000Z-120402T1800Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
341 AM PDT MON APR 2 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING. 

* WAVES AND SURF: WEST SWELL 13 TO 15 FEET ALONG THE COAST WILL
  EASE BELOW ADVISORY CRITERIA LATER THIS MORNING.

* TIMING: SWELLS WILL CONTINUE TO SUBSIDE THROUGH MORNING HOURS.

* IMPACTS: LARGE BREAKERS WITH SIGNIFICANT RUN UP AND STRONG RIP 
  CURRENTS. 

* LOCATIONS: ALL BEACHES FROM SONOMA COUNTY SOUTHWARD TO MONTEREY
  COUNTY INCLUDING STINSON BEACH...OCEAN BEACH AND THE BIG SUR
  COAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO
486 
WHUS46 KMTR 021436
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
736 AM PDT MON APR 2 2012


CAZ006-505-509-529-530-021545-
/O.CAN.KMTR.SU.Y.0010.000000T0000Z-120402T1800Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
736 AM PDT MON APR 2 2012

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS
CANCELLED THE HIGH SURF ADVISORY. 

SWELLS HAVE GRADUALLY DIMINISHED OVERNIGHT AND ARE NOW BELOW 15
FEET. WESTERLY SWELLS ARE EXPECTED TO BE BELOW 15 FEET FOR THE
REST OF THE DAY. THEREFORE...THE HIGH SURF ADVISORY HAS BEEN CANCELLED.

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Apr 1, 2:00 PM PDT, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 1, 2:00 PM PDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
200 PM PDT SUN APR 1 2012

.DISCUSSION...AS OF 2:00 PM PDT SUNDAY...PARTLY TO MOSTLY SUNNY SKIES
PREVAIL THIS AFTERNOON AND EVENING WITH BRISK ONSHORE WINDS KEEPING
AFTERNOON TEMPS FROM THE UPPER 50S TO LOWER 60S. SKIES WILL CLEAR OUT
AFTER SUNSET ALLOWING TEMPERATURES TO COOL INTO THE MID 30S TO MID 40S.
LOOKED AT FROST POTENTIAL BUT COMBINATION OF WINDS THIS EVENING...TIME
OF YEAR AND CURRENT DEWPOINTS DON'T SEE MUCH WIDESPREAD FROST POTENTIAL
WITH MOST LOCATIONS STAY COMFORTABLY ABOVE 35 DEGREES.

HIGH PRESSURE WILL NOSE INTO THE REGION ON MONDAY WITH 850 MB TEMPS
WARMING FROM AROUND NEGATIVE 2 CELSIUS THIS EVENING TO 10 CELSIUS BY
MONDAY AFTERNOON. THIS WILL ALLOW FOR 6-12 DEGREES OF WARMING ON
MONDAY AFTERNOON COMPARED TO THIS AFTERNOON WITH MUCH LIGHTER ONSHORE
WINDS. TUESDAY WILL START OFF CLEAR AND MILD BUT THE NEXT PACIFIC COLD
FRONT WILL RAPIDLY APPROACH THE COAST. BY LATE TUESDAY AFTERNOON
OR EVENING THE BOUNDARY WILL REACH THE NORTH BAY COAST. PRECIP
LOOKS MEAGER AT BEST WITH ONLY A CHANCE OF SHOWERS FOR THE FAR
NORTH BAY AND A SLIGHT CHANCE FOR THE BAY AREA LATER TUESDAY NIGHT
INTO WEDS. HOWEVER THE TEMPERATURE GRADIENT WITH THE FRONTAL
BOUNDARY WILL BE DRAMATIC WITH 850 MB TEMPS DOWN TO AROUND -4 BY
WEDS AFTERNOON AND 1000-500 MB THICKNESS PROGGED AT 526 DM BY 00Z
THURSDAY. SO ESSENTIALLY A DRY COLD FRONTAL PASSAGE. MOS GUIDANCE
GIVE NAPA A MORNING LOW OF 32 BY THURSDAY MORNING SO WILL HAVE TO
MONITOR FROST THREAT ONCE AGAIN AS EARLY SEASON PLANTS AND BUDS
ARE SENSITIVE.

AFTERNOON TEMPERATURES ON THURSDAY WILL REMAIN BELOW NORMAL AGAIN
WITH THE UPPER TROUGH OVER THE REGION. BY FRIDAY RIDGING WILL
DEVELOP ALLOWING TEMPS TO WARM BACK TO NEAR OR ABOVE NORMAL. LONG
RANGE MODELS IN GOOD AGREEMENT IN CUTTING OFF THE NEXT TROUGH TO
THE WEST OF 130 WEST. THIS WILL BRING RIDGING AND DRY WEATHER TO
NORTHERN AND CENTRAL CALIFORNIA FROM NEXT WEEKEND AND BEYOND.

&&

.AVIATION...AS OF 10:40 AM PDT SUNDAY...POST FRONTAL REGIME IN
PLACE WITH VFR CONDITIONS AT ALL TERMINALS. THE ONLY NOTICEABLE
IMPACT TODAY WILL BE WINDS. GUSTY NORTHWEST WINDS WILL CONTINUE
THROUGH THIS EVENING THEN DIMINISH OVERNIGHT. WILL KEEP VFR
THROUGH TOMORROW.

VICINITY OF KSFO...VFR IS EXPECTED THROUGH TOMORROW. ONLY CONCERN
WILL BE GUSTY WINDS THIS AFTERNOON. CURRENT SFO TAF HAS GUSTS OVER
30 KT. WILL NOT ISSUE AN AIRPORT WEATHER WARNING AS CONDITIONS
SHOULD REMAIN UNDER 35 KT. WILL MONITOR AND AMEND IF NEED.
OTHERWISE...WINDS WILL DIMINISH OVERNIGHT.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...VFR CONDITIONS THROUGH TOMORROW.

&&

.MARINE...AS OF 2:00 PM PDT SUNDAY...WILL DOWNGRADE THE HIGH SURF WARNING
TO A HIGH SURF ADVISORY WITH AFTERNOON PACKAGE UPDATE AS SEAS DIMINISH
TO BETWEEN 15 AND 20 FEET OVERNIGHT INTO EARLY MONDAY MORNING.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...HIGH SURF ADVISORY...ENTIRE COASTLINE SONOMA TO BIG SUR
             SCA...PT ARENA TO PT REYES 0-10 NM UNTIL 3 AM
             SCA...PT REYES TO PIGEON PT 0-10 NM UNTIL 3 AM
             SCA...PIGEON PT TO PT PINOS 0-10 NM UNTIL 3 AM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM UNTIL 3 AM
             SCA...PT ARENA TO PIGEON PT 10-60 NM UNTIL 3 AM
             SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM UNTIL 3 AM
             SCA...ROUGH BAR ADVISORY FOR SF BAR
             SCA...MRY BAY UNTIL 9 PM

&&

PUBLIC FORECAST: RWW
AVIATION/MARINE: MM
Hazardous weather outlook, Apr 1, 3:00 PM PDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
300 PM PDT SUN APR 1 2012

CAZ006-505-509-529-530-021300-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
300 PM PDT SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTLINE FROM SONOMA
COUNTY SOUTHWARD TO MONTEREY COUNTY

.DAY ONE...SUNDAY NIGHT

LARGE WESTERLY SWELL FROM 15 TO 20 FEET WILL CONTINUE TO POUND THE
COAST OVERNIGHT INTO MONDAY MORNING. A HIGH SURF ADVISORY IS IN EFFECT.

* HIGH SURF ADVISORY....SEE SFOCFWMTR WHUS46 KMTR FOR DETAILS *

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH SURF WILL CONTINUE THROUGH MONDAY MORNING ALONG THE COAST.

* HIGH SURF ADVISORY....SEE SFOCFWMTR WHUS46 KMTR FOR DETAILS *

QUIET WEATHER IS THEN FORECAST WITH NO HAZARDS EXPECTED MONDAY
AFTERNOON THROUGH NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 2:39 PM PDTSmall Craft Advisory for Hazardous SeasMTR30 hr

Nearby

High Surf Advisories in California, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.